Hail, Bulloch
- When
- March 26, 1:35 PM EST to 1:37 PM EST
- Where
- Bulloch County, 4.97 mi NNE of Bland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.600, -81.900
The public reported hail up to the size of quarters on Highway 25 near Womack Road.
Scattered to numerous thunderstorms developed in the afternoon hours along a southward moving cold front. A few of these thunderstorms became severe, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Scattered to numerous thunderstorms developed in the afternoon hours along a southward moving cold front. A few of these thunderstorms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 26, 1:02 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 202 PM EDT SAT MAR 26 2016 .SYNOPSIS... A WEAK COLD FRONT WILL STALL NEARBY TODAY...THEN LIFT NORTH AS A WARM FRONT SUNDAY. A WEAK COLD FRONT WILL MOVE THROUGH THE AREA MONDAY MORNING AND BE FOLLOWED BY A STRONGER REINFORCING COLD FRONT MONDAY NIGHT. HIGH PRESSURE WILL BUILD IN FOR THE MIDDLE OF NEXT WEEK BEFORE A STORM SYSTEM AFFECTS THE AREA LATE NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THE PRIMARY FORECAST CHALLENGE THIS AFTERNOON REMAINS THE LOCATION AND TIMING OF SHOWERS AND THUNDERSTORMS. THE COLD FRONT THAT STALLED JUST WEST OF THE AREA THIS MORNING IS SLOWLY RETREATING NORTHWARD AS A WARM FRONT IN RESPONSE TO HIGH PRESSURE SLIDING OFF THE NEW ENGLAND COAST. SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE EVENING WITHIN A BAND OF DEEP MOISTURE ADVECTION SOUTH OF THE AFORE MENTIONED FRONT. CATEGORICAL POPS HAVE BEEN EXPANDED THROUGH THIS AFTERNOON AS AN UPPER LEVEL SHORTWAVE PASSING OVERHEAD HAS ALREADY BEGUN TO INITIATE CONVECTION ACROSS SOUTHEAST GEORGIA. THE AREA OF FAVORED INITIATION WILL SHIFT TO SOUTHEAST SOUTH CAROLINA LATER THIS AFTERNOON AND THIS EVENING. ONE POSSIBLE CHINK IN THE ARMOR OF THIS FORECAST REMAINS THAT THE CONVECTION ACROSS THE NORTHERN GULF AND FLORIDA PANHANDLE COULD DISRUPT THE INFLOW OF MOISTURE INTO THE AREA AND THUS LIMIT THE COVERAGE OF SHOWERS AND TSTMS. THUS...POPS HAVE BEEN MAINLY CAPPED AT LIKELY FOR SOUTHEAST SOUTH CAROLINA THROUGH THIS EVENING. LITTLE MORE THAN SMALL HAIL AND GUSTY WINDS SHOULD BE EXPECTED FROM THE STRONGEST STORMS GIVEN THE MAINLY DYNAMICALLY DRIVEN CONVECTION AND DEEP MOIST PROFILE. HIGHS REMAIN ON TRACK FOR MID 70S MOST AREAS WITH THE EXCEPTION OF THE ALTAMAHA RIVER REGION...WHERE WEAK SUBSIDENCE THROUGH MIDDAY ALLOWED FILTERED SUNSHINE TO WARM TEMPS CONSIDERABLY AND HIGHS ARE NOW EXPECTED TO REACH NEAR 80. TONIGHT...THE RISK FOR ISOLATED TO SCATTERED SHOWERS WILL LINGER THE NIGHT AS THE AREA REMAINS FULLY EMBEDDED WITHIN THE WARM SECTOR AND A POWERFUL SUBTROPICAL JET REMAINS IN PLACE ALOFT. MORE CONCENTRATED ACTIVITY WILL BEING TO IMPACT INTERIOR SOUTHEAST GEORGIA CLOSER TO DAYBREAK SUNDAY AS YET ANOTHER SHORTWAVE EMBEDDED WITHIN THE SUBTROPICAL JET APPROACHES. LOWS WILL RANGE FROM THE LOWER TO MID 60S...WARMEST SOUTH OF THE I-16 CORRIDOR. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... TONIGHT...THE RISK FOR ISOLATED TO SCATTERED SHOWERS WILL LINGER THE NIGHT AS THE AREA REMAINS FULLY EMBEDDED WITHIN THE WARM SECTOR AND A POWERFUL SUBTROPICAL JET REMAINS IN PLACE ALOFT. MORE CONCENTRATED ACTIVITY WILL BEING TO IMPACT INTERIOR SOUTHEAST GEORGIA CLOSER TO DAYBREAK SUNDAY AS YET ANOTHER SHORTWAVE EMBEDDED WITHIN THE SUBTROPICAL JET APPROACHES. LOWS WILL RANGE FROM THE LOWER TO MID 60S...WARMEST SOUTH OF THE I-16 CORRIDOR. SUNDAY AND SUNDAY NIGHT... A BACKDOOR COLD FRONT WILL PUSH SOUTHWARD INTO THE CAROLINAS EARLY SUNDAY MORNING AS HIGH PRESSURE BUILDS OVER NEW ENGLAND. AS THE HIGH MOVES OFF OF THE NEW ENGLAND COAST DURING THE DAY THE FRONT WILL TRANSITION INTO A WARM FRONT AND THEN LIFT NORTHWARD INTO THE MID-ATLANTIC STATES. WARM AIR ADVECTION WILL INCREASE THROUGH THE DAY. NAEFS SHOWS HIGHEST ATMOSPHERIC MOISTURE CONTENT THROUGH THIS PERIOD WITH P-WATS 2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL STREAMING INTO THE AREA ON THE BACK OF DEEP LAYER SOUTHWESTERLY FLOW. A SHORTWAVE ALOFT MOVING ACROSS THE SOUTHEAST WILL PASS NEAR OR OVER THE AREA SUNDAY AFTERNOON OR EVENING. AS THIS BAROCLINIC ZONE APPROACHES THE AREA MAINLY DYNAMICALLY DRIVEN PRECIP WILL ENSUE. GIVEN THE HIGH MOISTURE VALUES AND PVA ALOFT AT LEAST NUISANCE FLOODING IS POSSIBLE...WITH WIDESPREAD FLOODING NOT EXPECTED. OVERALL LACK OF INSTABILITY WILL GREATLY LIMIT THE SEVERE THREAT. POPS CONTINUE SUNDAY NIGHT AS THE SHORTWAVE CROSSES THE AREA. THICK CLOUD COVER WILL PROVIDE AMPLE INSULATION AND TEMPS WILL ONLY FALL ABOUT 10F FROM THE DAYTIME HIGHS. SOME STRATUS BUILD DOWN IS POSSIBLE BETWEEN SHOWERS GIVEN THE AMPLE MOISTURE IN THE LOW LEVELS...BUT CONFIDENCE IN VISIBILITY REDUCTIONS IS STILL TOO LOW TO INCLUDE IN THE OFFICIAL FORECAST AT THIS POINT. MONDAY...AN INITIAL WEAK COLD FRONT WILL CROSS THE AREA AROUND SUNRISE MONDAY...BRINGING WESTERLY FLOW DURING THE DAY. THIS WILL LEAD TO THE WARMEST TEMPS OF THE PERIOD WITH HIGHS NEAR 80 FOR MOST. KEPT SLIGHT CHANCE POPS IN THE FORECAST THROUGH THE DAY AS MOISTURE CONTENT REMAINS SOMEWHAT ELEVATED IN THE LOW LEVELS. ZONAL FLOW ALOFT OR POSSIBLY WEAK RIDGING WILL FILL IN AND THE UPPER LEVELS WILL DRY OUT KEEPING ANY SHOWER ACTIVITY ISOLATED IN NATURE AND PRECLUDING ANY SEVERE THREAT. DRIER CONDITIONS ARE EXPECTED DURING THE EVENING AND OVERNIGHT AS SURFACE HIGH PRESSURE BUILDS ACROSS THE EASTERN HALF OF THE U.S. LOW TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL. TUESDAY...SURFACE HIGH PRESSURE CENTERED OVER THE GREAT LAKES WILL STRETCH DOWN INTO THE CAROLINAS WHILE A RIDGE WILL BE MOVING OVER THE MISSISSIPPI VALLEY. NORTHEAST WINDS AT THE SURFACE COMBINED WITH NORTHWEST WINDS ALOFT WILL USHER IN COOLER TEMPERATURES TO OUR REGION. DESPITE PLENTY OF SUN...HIGH TEMPERATURES MAY BE SLIGHTLY BELOW NORMAL. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... DRY HIGH PRESSURE WILL BUILD INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES WILL BE NEAR NORMAL. A WARMING TREND IS EXPECTED THURSDAY AS THE HIGH MOVES OFFSHORE. A LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHEASTERN U.S. BY THURSDAY...BRINGING OUR AREA THE THREAT OF RAIN INTO FRIDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CEILINGS AT BOTH KCHS AND KSAV HAVE BEEN MVFR AT TIMES THROUGH MIDDAY...AND THE FORECAST FOR THE REST OF THE AFTERNOON IS FAIRLY LOW CONFIDENCE DUE TO THE VOLATILE CEILINGS AND CONVECTIVE INITIATION PATTERN. A SHORTWAVE PASSING OVERHEAD LATE THIS AFTERNOON WILL BRING TEMPO THUNDER/WITH CEILINGS AND VISIBILITY RESTRICTIONS/THIS AFTERNOON. OVERALL TREND IS THAT MVFR SHOULD PERSIST AT KCHS THROUGH THE TAF PERIOD...WITH THUNDERSTORMS POSSIBLE MAINLY FROM ABOUT 20-24Z. VFR EXPECTED AT KSAV THROUGH THE AFTERNOON WITH PERIODS OF REDUCED CEILINGS AND VISIBILITY IN PASSING THUNDERSTORMS MAINLY FROM 19-23Z. LOW STRATUS COULD DEVELOP OVERNIGHT AND BUILD DOWN TO THE GROUND AS FOG AT TIMES AS A WARM/MOIST AIRMASS REMAINS IN PLACE WITH WET GROUNDS. CONDITIONS WILL SHOW LITTLE IMPROVEMENT AFTER SUNRISE TOMORROW AS A WAVE OF LOW PRESSURE MOVES ACROSS THE SOUTHEAST. EXTENDED AVIATION OUTLOOK...PERIODS OF FLIGHT RESTRICTIONS ARE EXPECTED SUNDAY THROUGH MONDAY MORNING DUE TO A FRONT STALLING OVER OR NEAR THE AREA. && .MARINE... TODAY...AMBIENT WINDS WILL REMAIN SOUTH NEAR 10 KT THIS AFTERNOON...WITH HIGHER GUSTS POSSIBLE IN THUNDERSTORMS. SEAS WILL AVERAGE 2-4 FT. SOME THUNDERSTORMS WILL CONTAIN FREQUENT CLOUD TO CLOUD AND CLOUD TO GROUND LIGHTNING. TONIGHT...A LIGHT...SOUTHERLY WIND REGIME WILL HOLD THROUGH THE NIGHT AS A STATIONARY FRONT REMAINS TO THE THE WEST. SEAS WILL AVERAGE 2-4 FT. SUNDAY THROUGH WEDNESDAY...SUNDAY A WARM FRONT WILL LIFT NORTHWARD... CAUSING INCREASED SOUTHWESTERLY WINDS. CONDITIONS WILL IMPROVE MONDAY AS A COLD FRONT APPROACHES AND THEN MOVES THROUGH THE REGION. HIGH PRESSURE WILL THEN PASS TO OUR NORTH THROUGH THE MIDDLE OF NEXT WEEK. RIP CURRENTS...LATEST OBSERVATIONS AND OUTPUT FROM NWPS INDICATES 1-2 FT SWELLS OF 8-9 SECONDS WILL IMPACT THE BEACHES TODAY. DESPITE THIS AND SOME LINGERING ASTRONOMICAL INFLUENCES... FAIRLY LIGHT WINDS OF 10 KT OR LESS WILL LIMIT THE OVERALL RIP CURRENT RISK. A LOW RISK WILL BE INDICATED FOR ALL BEACHES THROUGH SUNSET. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...CEB SHORT TERM...MS LONG TERM...MS AVIATION...CEB/MS MARINE...CEB/MS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 334 AM EDT SAT MAR 26 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-270745- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 334 AM EDT SAT MAR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1007 AM EDT SAT MAR 26 2016
SCZ044-045-050-052-261500-
DORCHESTER SC-INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
1007 AM EDT SAT MAR 26 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES UNTIL 1100 AM EDT...
AT 1006 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LADSON TO CHARLES
TOWNE LANDING...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...STRONG WINDS 35 TO 45 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...SUMMERVILLE...GOOSE
CREEK...HANAHAN...MONCKS CORNER AND MIDDLETON PLACE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3296 7952 3294 7953 3267 7999 3304 8024
3335 7989
TIME...MOT...LOC 1406Z 247DEG 26KT 3299 8013 3283 8000PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 AM EDT SAT MAR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 1 ESE SHADOWMOSS 32.84N 80.06W
03/26/2016 E0.25 INCH CHARLESTON SC SOCIAL MEDIA
SOCIAL MEDIA USER REPORTED PEA-SIZED HAIL NEAR THE
INTERSECTION OF BEES FERRY RD AND HWY 61. TIME ESTIMATED
BASED ON RADAR.
&&
EVENT NUMBER CHS1600161
JMCThe Charleston,SC radar (KCLX), 81 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
The public reported hail up to the size of quarters on Highway 25 near Womack Road.
Screven County dispatch reported a residential structure roof collapse on Captola Road near Wagon Road. No injuries were reported.
The public reported hail up to the size of quarters near the town of Denmark.
Screven County dispatch reported multiple trees down along Halcyondale Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623937, 623939, 623938, 623940.